Alert archive / Kentucky / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 101, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jun 2, 2009, 3:26 PM EDT for McCreary County, Wayne County, Whitley County, Kentucky. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 2, 2009, 3:26 PM EDT (19:26 UTC)
- Expired
- Jun 2, 2009, 3:45 PM EDT
- In force
- 19 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
Counties McCreary County, KY, Wayne County, KY, Whitley County, KY
The radar
The Knoxville radar (KMRX), 124 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1479 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1358 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KJKL 021926
SVRJKL
KYC147-231-235-022030-
/O.NEW.KJKL.SV.W.0101.090602T1926Z-090602T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
326 PM EDT TUE JUN 2 2009
THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN MCCREARY COUNTY IN SOUTH CENTRAL KENTUCKY...
EAST CENTRAL WAYNE COUNTY IN SOUTH CENTRAL KENTUCKY...
WEST CENTRAL WHITLEY COUNTY IN SOUTH CENTRAL KENTUCKY...
* UNTIL 430 PM EDT
* AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
WIBORG...OR 7 MILES NORTHWEST OF WHITLEY CITY...AND MOVING EAST AT
15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WIBORG...MARSHES SIDING AND 7 MILES NORTH OF WHITLEY CITY BY 335 PM
EDT...
PARKERS LAKE AND GREENWOOD BY 340 PM EDT...
BEULAH HEIGHTS BY 345 PM EDT...
HONEYBEE BY 400 PM EDT...
CUMBERLAND FALLS S.P. AND 9 MILES NORTH OF DUCKRUN BY 405 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3670 8466 3687 8468 3689 8461 3687 8458
3695 8443 3696 8437 3694 8436 3695 8433
3673 8424
TIME...MOT...LOC 1926Z 254DEG 15KT 3681 8454
$$
DUSTY1 follow-up statement
000
WWUS53 KJKL 021945
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
345 PM EDT TUE JUN 2 2009
KYC147-231-235-021955-
/O.CAN.KJKL.SV.W.0101.000000T0000Z-090602T2030Z/
WAYNE KY-WHITLEY KY-MCCREARY KY-
345 PM EDT TUE JUN 2 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MCCREARY...
NORTHWESTERN WHITLEY AND EAST CENTRAL WAYNE COUNTIES IS CANCELLED...
THE STORM THAT PROMPTED THE WARNING HAS WEAKENED AND NO LONGER POSES
A THREAT.
TO REPORT DAMAGE FROM SEVERE WEATHER...CALL THE NATIONAL WEATHER
SERVICE...TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 3670 8466 3687 8468 3689 8461 3687 8458
3695 8443 3696 8437 3694 8436 3695 8433
3673 8424
TIME...MOT...LOC 1945Z 254DEG 15KT 3683 8444
$$
SBHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:05 PM EDT, 21 minutes earlier.
Area forecast discussion, Jun 2, 3:05 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 305 PM EDT TUE JUN 2 2009 .SHORT TERM.../TONIGHT THROUGH THURSDAY/...UPDATED THE GFS AND SREF MODELS ARE BOTH IN PRETTY GOOD AGREEMENT REGARDING THE TIMING OF PRECIPITATION SET IN THE SHORT TERM. SCATTERED SHOWERS AND STORMS HAVE BEEN DUMPING HEAVY RAIN AND HAIL ACROSS THE SOUTHERN THIRD OF THE FORECAST AREA THIS AFTERNOON WITH TWO WARNINGS ISSUED SO FAR. THIS ACTIVITY IS BEING DRIVEN PRIMARILY BY DAYTIME HEATING AND SHOULD WEAKEN AND DISSIPATE QUICKLY AS SUNSET APPROACHES. A PRE FIRST PERIOD WILL BE INCLUDED IN THE 4 PM FORECAST PACKAGE TO DEAL WITH THE ONGOING SHOWERS AND STORMS. AFTER THIS ACTIVITY ENDS...THE REMAINDER OF THE NIGHT SHOULD BE QUIET. THE NEXT GOOD CHANCE OF RAIN IS EXPECTED TO START BY 15Z TOMORROW...AS A SLUGGISH COLD FRONT BEGINS TO DRIFT SOUTHWARD. THE HIGHEST PROBABILITY SHOWERS AND STORMS WILL OCCUR LATE IN THE DAY ON WEDNESDAY WHEN INSTABILITY IS MAXIMIZED ALONG THE FRONT. MODERATE TO HEAVY RAINFALL WILL BE THE PRIMARY THREAT WITH THE STORMS THAT OCCUR TOMORROW WITH GUSTY WINDS AND SMALL HAIL ALSO POSSIBLE. TEMPERATURES WERE TWEAKED ONLY SLIGHTLY TOWARD THE MORE PROFICIENT METMOS TONIGHT THROUGH WEDNESDAY NIGHT. MADE A FEW MODIFICATIONS TO SKY COVER...QPF...AND WEATHER GRIDS BASED ON MINOR CHANGES MADE TO POP FORECAST. ALL IN ALL THE FORECAST WAS NOT CHANGED ALL THAT MUCH OTHER THAN THE ADDITION OF A PRE FIRST PERIOD. THE NEW ZONE FORECAST PACKAGE WILL BE ISSUED SHORTLY. .LONG TERM.../THURSDAY NIGHT THROUGH TUESDAY/...UPDATED EXTENDED AFD WILL BE ISSUED ONCE THE WEATHER CALMS DOWN A BIT. && .AVIATION.../18Z TO 18Z/ HIGH PRESSURE WILL ALLOW VFR CONDITIONS TO PREVAIL AT ALL TAF SITES THROUGH THE END OF THE TAF PERIOD FOR THE MOST PART. SCATTERED SHOWERS AND THUNDERSTORMS HAVE FIRED THIS AFTERNOON IN THE VICINITY OF ALL THREE TAF SITES...WITH LOZ AND SME HAVING NOT BEEN DIRECTLY IMPACTED. JKL COULD SEE A BRIEF PERIOD OF MODERATE RAINFALL...GUSTY WINDS...AND SOME LIGHTNING WITH A WEAKENING STORM AS IT MOVES ACROSS THE AIRPORT BETWEEN 1830 AND 19Z TODAY. LOZ COULD EXPERIENCE A SHOWER OR STORM BY 20Z THIS AFTERNOON WITH HEAVY RAINFALL...SMALL HAIL..GUSTY WINDS AND LIGHTNING. IT APPEARS ONCE THE SUN BEGINS TO GO DOWN THAT THESE SHOWERS AND STORMS WILL WEAKEN AND EVENTUALLY DISSIPATE AS THEY LOSE THE HEATING OF THE DAY. AFTER THAT SCATTERED LOW CLOUDS WITH CIGS AROUND 7K WILL DOMINATE UNTIL AROUND 2Z...AFTER WHICH A BROKEN DECK OF HIGH CLOUDS...ASSOCIATED WITH A DECAYING THUNDERSTORM CLUSTER CURRENTLY OVER MISSOURI AND ILLINOIS...WILL MOVE ACROSS THE TAF SITES. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...AR LONG TERM...DUSTY AVIATION...AR
Hazardous weather outlook, Jun 2, 4:16 AM EDT, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 416 AM EDT TUE JUN 2 2009 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-031100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 416 AM EDT TUE JUN 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED WEDNESDAY AND WEDNESDAY NIGHT AS A COLD FRONT PASSES THROUGH THE OUTLOOK AREA. AN ISOLATED SEVERE THUNDERSTORM CONTAINING DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE. THUNDERSTORMS ARE AGAIN POSSIBLE ON FRIDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AND WEDNESDAY EVENING. ABE
In the hours before
Special weather statement, Jun 2, 1:28 PM EDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 128 PM EDT TUE JUN 2 2009 KYZ079-083>085-021830- PULASKI-WAYNE-WHITLEY-MCCREARY- 128 PM EDT TUE JUN 2 2009 ...A CLUSTER OF STRONG THUNDERSTORMS TO AFFECT SOUTH CENTRAL PULASKI AND EAST CENTRAL WAYNE AND EXTREME WEST CENTRAL WHITLEY AND NORTHERN MCCREARY COUNTIES THROUGH 230 PM EDT TUESDAY AFTERNOON... AT 128 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED NEAR WIBORG...MOVING EAST AT 10 MPH. THIS STORM WILL BE NEAR SLOANS VALLEY AROUND 140 PM EDT...ALPINE AROUND 145 PM EDT...PARKERS LAKE AROUND 150 PM EDT...BEULAH HEIGHTS AROUND 205 PM EDT...HONEYBEE AROUND 225 PM EDT... RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. DUSTY
Local storm report, Jun 2, 1:32 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
132 PM EDT TUE JUN 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL WIBORG 36.81N 84.49W
06/02/2009 E1.00 INCH MCCREARY KY EMERGENCY MNGR
&&
JCARICOLocal storm report, Jun 2, 3:16 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
316 PM EDT TUE JUN 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM HAIL 3 NE CORBIN 36.97N 84.07W
06/02/2009 E1.00 INCH KNOX KY FIRE DEPT/RESCUE
0313 PM HAIL SOMERSET 37.08N 84.61W
06/02/2009 E1.00 INCH PULASKI KY EMERGENCY MNGR
QUARTER SIZED HAIL REPORTED ON THURMAN ROAD
&&
JCARICOThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 1:39 PM EDT | Severe Thunderstorm Warning | JKL | Laurel, McCreary, Pulaski, Wayne, Whitley | 51 min |
| Jun 2, 1:43 PM EDT | Areal Flood Advisory | JKL | Laurel, McCreary, Pulaski, Wayne, Whitley | 62 min |
| Jun 2, 2:35 PM EDT | Severe Thunderstorm Warning | JKL | Knox, Laurel, Whitley | 55 min |
| Jun 2, 2:37 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Whitley | 53 min |
| Jun 2, 2:51 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 54 min |
| Jun 2, 2:52 PM EDT | Areal Flood Advisory | JKL | Knox, Laurel, McCreary, Wayne, Whitley | 74 min |
| Jun 2, 3:02 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Knox, Laurel | 58 min |
| Jun 2, 3:07 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Jackson, Laurel, Owsley | 53 min |
| Jun 2, 3:13 PM EDT | Flash Flood Warning | JKL | McCreary | 114 min |
| Jun 2, 3:39 PM EDT | Severe Thunderstorm Warning | JKL | Laurel, Pulaski, Rockcastle | 33 min |
| Jun 2, 3:50 PM EDT | Severe Thunderstorm Warning | JKL | Jackson, Rockcastle | 55 min |
| Jun 2, 3:55 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Harlan, Leslie | 40 min |
| Jun 2, 4:20 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Lee, Owsley | 55 min |
| Jun 2, 4:24 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Clay, Leslie, Owsley, Perry | 42 min |
| Jun 2, 4:36 PM EDT | Severe Thunderstorm Warning | JKL | Fleming | 39 min |
| Jun 2, 4:46 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Powell | 59 min |
| Jun 2, 5:10 PM EDT | Severe Thunderstorm Warning | JKL | Fleming, Rowan | 50 min |
| Jun 2, 5:23 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Knott, Letcher, Pike | 37 min |
| Jun 2, 5:35 PM EDT | Severe Thunderstorm Warning | JKL | Menifee, Morgan, Wolfe | 40 min |
| Jun 2, 5:38 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Fleming, Montgomery, Rowan | 52 min |
| Jun 2, 5:39 PM EDT | Severe Thunderstorm Warning | JKL | Pike | 51 min |
| Jun 2, 5:58 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Menifee, Montgomery, Morgan, Rowan | 47 min |
| Jun 2, 6:01 PM EDT | Severe Thunderstorm Warning | JKL | Martin, Pike | 44 min |
| Jun 2, 6:21 PM EDT | Severe Thunderstorm Warning | JKL | Elliott, Morgan, Rowan | 39 min |
| Jun 2, 6:31 PM EDT | Areal Flood Advisory | JKL | Pike | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.